Know Someone Who Has Diabetes? Learn to Recognize the Signs of Insulin Shock

How to help during a hypoglycemia emergency

Man suffering from insulin shock during hiking

Living with diabetes requires daily vigilance — counting carbs, exercising regularly, checking blood glucose throughout the day and more.

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

But even with a proactive approach, situations can arise when a person’s blood sugar level can drop dangerously low (or reach dangerously high). Severely low blood sugar can cause someone to become confused or even unconscious.

So as a friend or loved one of someone with diabetes, it’s important to know the signs of severe hypoglycemia in case you ever need to assist.

Early signs of insulin shock

Diabetes makes a person’s body unable to produce enough — or any — insulin, which is a hormone that enables the body to convert and use glucose (sugar) from food as fuel. As a result, their blood sugar level is too high.

People with Type 1 diabetes and some people with Type 2 diabetes take insulin to help keep their blood sugar at safe, lower levels. But if someone doesn’t eat enough carbs for the amount of insulin they’ve taken, or if they exercise more than usual without adjusting their insulin dosage, they can actually experience too low blood sugar — called hypoglycemia.

Advertising Policy

Signs like shakiness, sweatiness, dizziness, confusion and a fast heartbeat can indicate that someone’s experiencing hypoglycemia. And if action isn’t taken quickly to raise their blood sugar, it can progress to severe hypoglycemia (informally called insulin shock or diabetic shock), which may cause:

  • Muscle weakness.
  • Difficulty speaking.
  • Blurry vision.
  • Confusion.
  • Convulsions or seizures.
  • Unconsciousness.

It can happen to people with Type 1 or Type 2 diabetes and is especially challenging for people who experience what’s called hypoglycemia unawareness, explains Shannon Knapp, Manager of Diabetes Education.

“As people have diabetes for longer and longer and they have more and more low blood sugars, their body will get used to being at that low level, so it won’t give them the typical symptoms,” she says.

There can also be cases where people don’t act on their initial symptoms — for example, young children may not be able to describe their symptoms, so no action is taken to get their blood sugar back up. “Then it continues to get lower and lower until they end up in a situation where their blood sugar is so low that they will lose consciousness,” Knapp explains.

Advertising Policy

How you can help

So what can you do if you’re ever with someone who’s experiencing severe hypoglycemia? A few things:

  1. If a person is alert, or disoriented but still conscious, help them find something to eat or drink that contains about 15 grams of fast-acting carbohydrates. Sweets like chocolate bars and cookies have carbs, but they also contain fat, which delays the absorption of carbs, so they are not ideal for this situation. Instead, choose:
    •  ½ cup of fruit juice.
    • Three or four glucose tablets.
    • Five Life Savers candies.
  2. If the person is or becomes unresponsive or unconscious, or is having seizures, call 911. Don’t try to give them anything to eat, as they may choke on it. However, they may have a glucagon rescue kit with them that contains a dose of injectable glucagon that can bring up their blood sugar. If no one who’s been trained to use a glucagon rescue kit is around, stay with the person and wait for emergency responders to arrive.

A new form of glucagon that was recently approved by the FDA could make it easier to help someone who’s experiencing insulin shock, Knapp says. It’s a dry nasal spray, so it doesn’t require mixing or giving someone an injection.

Talking to your friend or loved one about their experiences with hypoglycemia can help you be aware and prepared to help, if needed, in an emergency situation. And if their behavior ever seems off, or they don’t seem well, don’t be afraid to ask if they’re OK. Since low blood sugar can make a person confused or disoriented, friends or loved ones might be the first to recognize that action is needed.

Advertising Policy
Advertising Policy